Travellers: Many Medicines Have Different Names in Foreign Countries
It's no fun getting sick on a vacation. If you do get sick while travelling abroad, it's important to use safe practices with medicines. The medicines you take at home may have completely different names in other countries. Even if you do find products with the same brand names as products you buy at home, they may actually contain different medicines or different strengths. SafeMedicationUse.ca has received reports showing the need for extra care when purchasing medicines in other countries.
One report came from a consumer who bought Reactine in Italy, thinking it was the same medicine she used at home for allergies. In Canada, the product called Reactine contains only cetirizine, a medicine used to treat symptoms of allergies. On closer examination, the consumer realized that the Italian Reactine product also contained pseudoephedrine, a medicine for treating nasal and sinus congestion. In Canada, this product would be labelled Reactine Complete Sinus+Allergy. Consumers who unknowingly take pseudoephedrine could experience unexpected side effects or drug interactions, putting themselves at risk of harm.
In another reported incident, a consumer was given the medicine Lemsip Max Cold and Flu while on a cruise. This medicine contains paracetamol (for pain and fever) 1000 mg and phenylephrine (for sinus congestion) 12.2 mg. This product is not available in Canada. The consumer was not aware that paracetamol is another name for the medicine acetaminophen, the active ingredient in Tylenol. The amount of acetaminophen in the Lemsip Max Cold and Flu product is much higher than what is typically found in similar products in North America. Consumers who don't know that paracetamol is another name for acetaminophen could unknowingly take too much of the medicine. An overdose of this medicine could cause serious damage to the liver or even death.
Here are some tips for staying safe when buying and taking medicines in other countries:
- Whenever you travel, be sure to bring an adequate supply of all the prescription and over-the-counter medicines that you use regularly. Pack your medicines in your carry-on bag if you are travelling by plane. Bring enough medicine with you to last through a travel delay.
- Be sure you know both the brand name and the generic name of all your medicines. Be aware that brand names as well as generic names may be different in other countries.
- Always read the labels of medicines carefully, even if the names seem familiar. Check the active ingredients and check the correct dose to take.
- Be aware that products with brand names similar to the names of drugs you use in Canada may contain more ingredients than the Canadian products - or even entirely different ingredients.
- If you are uncertain whether a medicine you're given in a foreign country is the same as the medicine you're familiar with, ask a healthcare provider for advice. Healthcare providers in other countries may be able to find out whether the medicine is the same as what you're taking at home.
- Keep your list of medicines and how you use them with you at all times. If you need to seek medical care while you are travelling, show the list of medicines to all healthcare providers. If changes to your medicines are made, ask the healthcare provider to help you update your list.
- If you receive or purchase a medicine, review the details with a healthcare provider. For example, ask about the name of the medicine, the dose, what it is used for, and how often to take it. Let the healthcare provider know if any of the information you receive is different from what you expected.
Read more about avoiding problems with your medicines when travelling.
Read more about brand name confusion.
Read more about preventing harm from acetaminophen overdose.